Thunderstorm Wind, Pennington
- When
- September 1, 4:26 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -103.050
A thunderstorm with gusty winds developed south of Rapid City and moved northeast across the west central South Dakota plains. The storm produced 60 to 70 mph wind gusts from just east of Rapid City through southeastern Meade and northeastern Pennington Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm with gusty winds developed south of Rapid City and moved northeast across the west central South Dakota plains. The storm produced 60 to 70 mph wind gusts from just east of Rapid City through southeastern Meade and northeastern Pennington Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 1, 3:56 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT SAT SEP 1 2012
.AVIATION...00Z TAFS
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO PUSH
NORTHEAST ACROSS NORTHEASTERN WYOMING AND PARTS OF WESTERN SOUTH
DAKOTA THROUGH TONIGHT. LOCAL MVFR VSBY CAN BE EXPECTED WITH THE
THUNDERSTORMS...ALONG WITH GUSTY AND ERRATIC WINDS. GUSTY SOUTH TO
SOUTHWEST WINDS WILL CONTINUE THROUGH THIS EVENING AHEAD OF A COLD
FRONT. THE COLD FRONT WILL MOVE INTO NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA LATER THIS EVENING...THEN THROUGH THE REST
OF THE AREA EARLY SUNDAY MORNING. THE WINDS WILL SHIFT TO THE
NORTHWEST WITH THE PASSAGE OF FRONT.
&&
.PREV DISCUSSION... /ISSUED 313 PM MDT SAT SEP 1 2012/
DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
WESTERN ND...WITH WARM FRONT STRETCHING INTO EASTERN SD AND A
SURFACE TROF EXTENDING SOUTHWARD INTO WESTERN SD AND CENTRAL
NEB. COLD FRONT EXTENDS WEST-SOUTHWESTWARD ACROSS SOUTHEASTERN
MT. UPPER LEVEL ANALYSIS HAS LOW PRESSURE SYSTEM OVER THE
CANADIAN ROCKIES AND RIDGE OVER EASTERN PORTIONS OF THE NORTHERN
PLAINS INTO THE UPPER MIDWEST. SOUTHWEST FLOW ALOFT IS IN PLACE
FROM THE DESERT SOUTHWEST INTO THE NORTHERN HIGH PLAINS. REGIONAL
RADARS SHOW STORMS THAT HAVE DEVELOPED ACROSS THE GREAT BASIN
REGION INTO SOUTHERN WY AS SHORTWAVE MOVES NORTHEAST THROUGH THE
REGION. KUDX RADAR NOW SHOWING ISOLATED SHOWERS AND STORMS
DEVELOPING ACROSS EASTERN WY AND FAR WESTERN SD.
SKIES ARE MOSTLY SUNNY...WITH SOME INCREASING MID AND HIGH CLOUDS
ACROSS NORTHEASTERN WY. TEMPS ARE IN THE 95 TO 105 DEGREE RANGE
ACROSS THE PLAINS...WITH MID 80S TO LOWER 90S ACROSS THE BLACK
HILLS. TIGHT PRESSURE GRADIENT ACROSS THE REGION RESULTING IN
BREEZY TO WINDY SOUTH TO SOUTHWEST WINDS ACROSS THE AREA. SOME
GUSTS TO NEAR 45 MPH HAVE BEEN RECORDED ACROSS THE WESTERN SD
PLAINS. VERY DRY AIR IN THE BOUNDARY LAYER IS RESULTING IN HUMIDITIES
DOWN TO 10 TO 15 PERCENT IN MOST AREAS.
A SLIGHT COOLDOWN CAN BE EXPECTED FOR SUNDAY AND MONDAY AS THE WEAK
COLD FRONT PASSES THROUGH TONIGHT. ISOLATED TO WIDELY SCATTERED
SHOWERS AND STORMS WILL DEVELOP ACROSS THE AREA INTO TONIGHT WITH
ANOTHER CHANCE AGAIN SUNDAY NIGHT INTO MONDAY AS WEAK UPPER LEVEL
DISTURBANCES SLIDE THROUGH IN WEST-SOUTHWEST FLOW ALOFT.
FOR TONIGHT...COLD FRONT WILL APPROACH FAR NORTHERN AND WESTERN
PORTIONS OF THE CWA AROUND 00Z AND MOVE THROUGH NORTHEASTERN WY
AND MOST OF WESTERN SD DURING THE EVENING. FRONT WILL SLOWLY PUSH
THROUGH CENTRAL SD LATE TONIGHT AND SUNDAY MORNING. THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS NORTHEASTERN
WY...THE BLACK HILLS...AND NORTHWESTERN SD DURING THE EVENING AS
THE FRONT PASSES. WITH DRY LOW LEVELS...SHOWERS ARE NOT EXPECTED
TO PRODUCE MUCH RAINFALL AND LIMITED INSTABILITY WILL KEEP THREAT
FOR STRONG STORMS TO A MINIMUM. WINDS WILL SHIFT TO THE NORTH-
NORTHWEST BEHIND THE FRONT AND COULD BE BREEZY FOR A BRIEF TIME
BEHIND IT. COOLER AIR WILL LIKELY BE SLOW TO FILTER IN...WITH THE
BRUNT OF IT LIKELY COMING WITH THE SECONDARY PUSH LATE TONIGHT
AND SUNDAY MORNING. LOWS WILL MOSTLY BE IN THE 60S AND LOWER 70S.
SUNDAY LOOKS TO BE MAINLY SUNNY AND STILL VERY WARM...WITH HIGHS
IN THE MID 80S TO MID 90S. THE COOLER AIR WILL ALSO BRING A FAIRLY
STRONG PUSH OF DRIER AIR IN FROM THE NORTHWEST...AT LEAST INTO
NORTHERN AND WESTERN PORTIONS OF THE CWA. WINDS WILL GENERALLY BE
NORTH AT 10 TO 20 MPH...DECREASING SOME IN THE AFTERNOON AS HIGH
PRESSURE MOVES ACROSS EASTERN MT.
MODELS CONTINUE TO SHOW WEAK SHORTWAVE MOVING ACROSS EASTERN WY
INTO SOUTHERN PORTIONS OF SD AND WESTERN NEB SUNDAY NIGHT. WILL
KEEP SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS AND EXTEND THEM
A BIT FURTHER NORTH ACROSS MOST OF WESTERN SD. THESE SHOWER
CHANCES WILL SHIFT EASTWARD INTO CENTRAL SD ON MONDAY. HIGHS ON
MONDAY WILL GENERALLY BE IN THE 80S AND LOWER 90S WITH VARIABLY
CLOUDY SKIES.
EXTENDED...LOW AMPLITUDE CYCLONIC FLOW LOCATED ACROSS THE NORTHERN
PLAINS FOR TUESDAY...WITH WEAK TROF SLIDING NORTH OF THE FORECAST
AREA. EXTENDED MODELS IN DECENT AGREEMENT WITH STRONGER WAVE DIGGING
INTO THE NORTHERN PLAINS THURSDAY/FRIDAY. TEMPERATURES WILL COOL
THROUGH THE WEEK...AND WILL BE NEAR SEASONAL AVERAGES. BEST CHANCE
OF PRECIPITATION WILL COME THURSDAY/FRIDAY.
FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING
ACROSS THE ENTIRE FORECAST AREA.. GUSTY WINDS...HOT TEMPERATURES AND
LOW HUMIDITY WILL CONTINUE THROUGH THIS EVENING. ISOLATED
THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST WYOMING AND PORTIONS OF
WESTERN SOUTH DAKOTA THIS EVENING....WITH FIRE STARTS POSSIBLE FROM
LIGHTNING. CONDITIONS WILL BEGIN TO IMPROVE THIS EVENING AS
TEMPERATURES COOL AND HUMIDITY INCREASES. WINDS WILL DECREASE THEN
GRADUALLY SHIFT TO THE NORTHWEST AS A WEAK COLD FRONT CROSSES THE
AREA TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR BADLANDS AREA-
CENTRAL SOUTH DAKOTA PLAINS-NORTHERN BLACK HILLS-
NORTHWESTERN SOUTH DAKOTA PLAINS-SOUTH CENTRAL SOUTH DAKOTA-
SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.
WY...RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR LOWER
ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WYOMING BLACK HILLS.
&&
SHORT TERM...26
LONG TERM....07
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 516 AM MDT SAT SEP 1 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 516 AM MDT SAT SEP 1 2012 /616 AM CDT SAT SEP 1 2012/ ...RED FLAG WARNING THROUGH THIS EVENING FOR NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT HOT...DRY AND GUSTY CONDITIONS WILL DEVELOP ACROSS THE AREA TODAY...WITH A RED FLAG WARNING CONTINUING THROUGH THIS EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST WYOMING AND FAR SOUTH WESTERN TO SOUTH CENTRAL SOUTH DAKOTA...SUNDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JC
The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts around 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397550, 397551, 397553.